Hail, Colfax
- When
- September 4, 12:45 PM MST to 12:50 PM MST
- Where
- Colfax County, Cimarron
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.510, -104.910
A monsoon moisture surge containing the remnants of two tropical systems moved into the state from the south and southwest. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A monsoon moisture surge containing the remnants of two tropical systems moved into the state from the south and southwest. An elongated ridge of high pressure across the southern U.S. aided in the flow of the monsoonal moisture northward into New Mexico. Showers and thunderstorms developed along the higher terrain across the west and central areas. By late afternoon into the early evening hours scattered to numerous slow moving showers and thunderstorms had developed. Some cells became severe across the north with burn scar flooding occurring across the south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 4, 10:59 AM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1159 AM MDT THU SEP 4 2014 .AVIATION... 18Z TAF CYCLE LOW CLOUDS OVER EASTERN PLAINS HAVE NEARLY DISSIPATED THOUGH MOISTURE IS INCREASING ALL AREAS. SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE WEST AS WELL AS THE NORTH AND SOUTH CENTRAL HIGH TERRAIN THIS AFTERNOON AND INCREASE IN COVERAGE THIS EVENING. A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTH CENTRAL ZONES TO THE NORTHEAST PLAINS IS EXPECTED TO PERSIST DURING THE OVERNIGHT HOURS. THUS MVFR CIGS ARE POSSIBLE CENTRAL AND EASTERN ZONES AND MOST LIKELY SOUTH CENTRAL HIGH TERRAIN AND ADJACENT EASTERN HIGHLANDS. A BACK DOOR FRONT WILL MOVE INTO THE NORTHEAST PLAINS EARLY TO MID FRIDAY PROVIDING A FOCUS FOR PRECIPITATION ACROSS THE EAST ON FRIDAY. 05 && .PREV DISCUSSION...334 AM MDT THU SEP 4 2014... .SYNOPSIS... MONSOON RAINS HAVE BEEN ABSENT FOR THE PAST WEEK WHILE A DOMINANT RIDGE OF HIGH PRESSURE SUPPLIED WELL ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS. THIS IS ABOUT TO CHANGE IN A HURRY AS MONSOON MOISTURE RETURNS WITH A VENGEANCE AND BRINGS SIGNIFICANT RAINFALL BACK TO MUCH OF THE AREA. RAIN CHANCES WILL RAMP UP TODAY INTO TONIGHT...THEN CONTINUE ELEVATED THROUGH AT LEAST SATURDAY NIGHT. FLOODING POTENTIAL WILL BE ON THE UPTREND AS WELL...ESPECIALLY ACROSS THE EASTERN PLAINS...SOUTH CENTRAL MOUNTAINS AND AREA BURN SCARS. HIGH TEMPERATURES WILL TREND DOWN THANKS TO RAIN-COOLING AND A BACKDOOR FRONT...FORECAST TO PUSH SOUTH AND WEST ACROSS THE AREA FRIDAY INTO SATURDAY. RAIN CHANCES WILL CONTINUE INTO EARLY NEXT WEEK...BUT WITH A BIT OF A BREAK TUESDAY INTO WEDNESDAY AS TEMPERATURES RETURN BACK TO NEAR NORMAL. && .DISCUSSION... FORECAST TRENDS ARE FOR HIGHER POPS/QPF COMPARED TO PREVIOUS FORECAST CYCLES WITH THE POTENTIAL FOR A FLOOD EVENT TO DEVELOP OVER THE NEXT 24-72 HOURS. NAILING-DOWN THE HIGHEST THREAT AREAS AND TIMING IS CHALLENGING...WITH NOTABLE DIFFERENCES IN THE 00Z MODEL SOLUTIONS AND RESULTING MOS. THAT SAID...MODELS ARE TRENDING TOWARD THE EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS AS THE GREATEST THREAT AREAS (OUTSIDE OF THE USUAL BURN SCAR CONCERNS) FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT. PWATS ARE FORECAST TO BE ABOVE NORMAL ACROSS MUCH OF THE AREA BY TONIGHT...THEN INCREASE TO OVER 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS THE EASTERN PLAINS AND SOUTH CENTRAL AREAS BY FRIDAY EVENING PER THE 00Z GEFS MEAN. THESE LARGELY ANOMALOUS PWAT VALUES ARE AT LEAST PARTIALLY DUE TO TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF DOLLY ACROSS NE MEXICO. AT SOME POINT LATER TODAY OR TONIGHT...A FLASH FLOOD WATCH WILL LIKELY BE REQUIRED. MODELS HAVE COME INTO BETTER AGREEMENT ON THE TIMING OF THE BACKDOOR FRONT...WHICH LOOKS TO PUSH INTO THE NE PLAINS EARLY FRIDAY MORNING THEN WORK SOUTH AND WEST THROUGH FRIDAY NIGHT...LIKELY AIDED BY THUNDERSTORM OUTFLOWS. EAST CANYON/GAP WINDS ARE EXPECTED IN THE RIO GRANDE AND UPPER TULAROSA VALLEYS LATE FRIDAY NIGHT WITH SPEEDS POSSIBLY APPROACHING WIND ADVISORY CRITERIA FOR A FEW HOURS. FRIDAY NIGHT LOOKS TO BE THE FORECAST PERIOD WITH THE HIGHEST HEAVY RAINFALL POTENTIAL AND FLOOD THREAT...WITH THE FRONT ACTING AS A FOCUS AND PROVIDING UPSLOPE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. HIGH TEMPERATURES WILL TREND DOWN SIGNIFICANTLY...TO BELOW NORMAL...THROUGH SATURDAY THANKS TO RAIN-COOLING AND THE BACKDOOR FRONT. RAIN CHANCES WILL TREND DOWN SUNDAY AND BE MORE CONFINED TO THE WEST CENTRAL AND SOUTHWEST MOUNTAINS AS THE UPPER HIGH NOSES IN A BIT FROM THE EAST AND FOCUSES THE MONSOON MOISTURE PLUME FURTHER WEST. AT THE SAME TIME...NORBERT ENTERS THE PICTURE MOVING NNE TOWARD SOUTHERN CALIFORNIA. IT IS UNCLEAR HOW MUCH MOISTURE FROM NORBERT WILL ENHANCE OUR RAIN CHANCES NEXT WEEK WITH THE LATEST GFS AND ECMWF DISAGREEING ON WHERE NORBERT WILL GO. BOTH MODELS AGREE ON A CONVECTIVE DOWNTREND TUE/WED WITH THE WESTERLIES PUNCHING BACK IN. HIGH TEMPERATURES WILL TREND BACK UP TO NEAR OR ABOVE NORMAL AS A RESULT. 11 && .FIRE WEATHER... MONSOON MOISTURE MAKES A RETURN TO NORTHERN AND CENTRAL NEW MEXICO WITH A VENGEANCE TODAY THROUGH AT LEAST EARLY NEXT WEEK. MONSOON MOISTURE SURGE ON TRACK AS DEWPOINTS STEADILY RISING AT ALL SITES OUTSIDE NORTHWEST AND FAR NORTH-CENTRAL NEW MEXICO. BEST CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS TODAY WILL BE IN A SWATH FROM THE SOUTHWEST AND WEST-CENTRAL MOUNTAINS EAST AND NORTHEASTWARD TO THE SANDIA AND MANZANO MOUNTAINS THEN NORTH TO THE SANGRES AND NE HIGHLANDS. LOCAL WRF AND NAM12 MODELS IN GOOD AGREEMENT THAT DRIER AIR WILL WIN OUT IN THE NW PLATEAU...TUSAS MOUNTAINS...AND POSSIBLY THE WESTERN JEMEZ DURING THE AFTERNOON. MOISTURE MAKES IT TO NW AND NORTH-CENTRAL PORTIONS OF STATE BY EVENING. PREVIOUSLY MENTIONED MODELS THEN FOCUS SHOWERS AND STORMS ALONG AND NEAR THE RIO GRANDE VALLEY THIS EVENING WITH PERHAPS AN ORGANIZED AREA OF WIDESPREAD SHOWERS AND THUNDERSTORMS FOR THE EASTERN PLAINS LATE TONIGHT AND FRIDAY MORNING AS THE REMNANT CIRCULATION OF TROPICAL STORM DOLLY COMBINES WITH A BACK DOOR COLD FRONT DROPPING SOUTH OUT OF COLORADO. MODELS IN GOOD AGREEMENT THAT DRIER AIR ALOFT WILL PUSH INTO THE NORTHWEST THIRD OF THE STATE FRIDAY AND REMAIN IN PLACE THROUGH SUNDAY. SUSPECT THAT PLENTIFUL LOW LEVEL MOISTURE WILL BE IN PLACE AND THE DRIER AIR ALOFT WILL ACT TO INCREASE INSTABILITY FOR SCATTERED SHOWERS AND STORMS MOST AREAS. EAST REMAINS VERY ACTIVE FRIDAY AND SATURDAY WITH SUNDAY STARTING TO APPEAR LIKE THE A TRANSITION DAY WITH THE MOST CONVECTIVE ACTIVITY BEGINNING TO SHIFT FROM EAST TO WEST. UPPER LEVEL MOISTURE BEGINS TO PUSH BACK UP FROM THE SOUTHWEST SUNDAY NIGHT INTO MONDAY AND WITH AN UPPER LEVEL WAVE IN THE MIX...EXPECTING A VERY ACTIVE DAY PRIMARILY WEST OF THE CENTRAL MOUNTAIN CHAIN. MODEL AGREEMENT GOES OUT THE WINDOW FOR MONDAY NIGHT AND BEYOND. ECMWF IS SLOWER WITH UPPER LEVEL WAVE LIFTING OUT OF SE AZ/SW NM AND KEEPS WIDESPREAD SHOWERS AND STORMS GOING THROUGH TUESDAY EVENING. GFS THEN BRINGS A CLOSED LOW THROUGH CENTRAL CALIFORNIA TUESDAY NIGHT AND WEDNESDAY WITH ANOTHER MONSOON SURGE FOR THE LATTER PORTION OF NEXT WEEK. ECMWF HAS NOTHING OF THE SORT...WITH DRY NW FLOW ALOFT IN PLACE. FORECAST CONFIDENCE REMAINS QUITE LOW FOR TUESDAY AND BEYOND AS A RESULT. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 516 AM MDT THU SEP 4 2014 NMZ501>540-051200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 516 AM MDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT...GENERALLY ACROSS CENTRAL AND WESTERN PORTIONS OF THE AREA. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL INCREASE IN COVERAGE ON FRIDAY AND SATURDAY AS STORM MOTION SLOWS AND A BACKDOOR FRONT PUSHES SOUTH AND WEST ACROSS THE AREA. HEAVY RAINFALL POTENTIAL WILL BE ENHANCED DURING THIS PERIOD WITH THE THREAT OF FLASH FLOODING...MAINLY ACROSS THE EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS. THIS INCLUDES THE LITTLE BEAR BURN AREA. A FLASH FLOOD WATCH MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 11
The Pueblo radar (KPUX), 226 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Most of the hail was nickel size or smaller but for a time there were some very near quarter size to slightly larger. Some standing water also and moderate winds.
HADS site located at Buck Mountain recorded 3.32 inches of rain. There was flooding reported just to the north during this same time.
Mud and debris was reported on State Road 107 west of Bonito Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535079, 535080, 535085, 535084.